Introduction: DRESS (drug reaction with eosinophilia and systemic symptoms) syndrome is a severe multiorgan drug reaction, often associated with the development of autoimmune diseases. Pathogenically it has been related to the reactivation or the primary infection of different herpes virus.
Clinical case: A 33-year-old woman with a history of residual epilepsy, after resection of a cerebellar pleomorphic xantoastrocytoma, started treatment with Levetiracetam and after 3 months presented oral aphthous lesions and fever followed by a generalized erythematous skin rash. Laboratory findings showed: leukocytosis with eosinophilia, altered liver profile, impaired renal function and eosinophiluria related to an immunoallergic nephritis, negative serologies for VIH, VHB, VHC, negative autoimmunity (ANCA, ANA and complement) and negative result for Paul Bunnel, HHV-6 and HHV-7. The abdominal-pelvic TC did not present significant findings whereas skin biopsies found a dense lymphocytic infiltration with effacement of the dermoepidermal interface and dermal eosinophilia suggestive of toxicodermia in relation to the development of DRESS syndrome. We suspended treatment with Levetiracetam and started high doses of corticosteroids treatment with mycophenolate, experiencing a progressive clinical improvement of the patient. After about 4 weeks from starting corticosteroid therapy our patient developed a diabetes mellitus with hyperglycemia of 687 mg/dl (Normal 70110 mg/dl), ketoacidosis symptoms, cetonuria and fluctuating insulin requirements. Analytically highlighted an undetectable C-peptide <0.02 ng/ml (Normal 1.0-4.0 ng/ml) and positive pancreatic autoimmunity with antibodies: Anti-GAD65 21.3 lU/ml (Normal ≤5), Anti-Tyrosine phosphatase IA2 19 U/ml (Normal ≤10), Anti-Insulin 2.81 (Normal ≤18.0), Anti-Zinc 8-transporter 1.57 U/ml (Normal 0.0015.00). After correction of ketoacidosis by fluids and intravenous insulin treatment, a bolus-basal subcutaneous insulin regimen was initiated. The patient was followed in the ambulatory with great difficulty to achieve optimal glycemic control mainly due to the variability in the subcutaneous absorption of insulin depending on cutaneous status.
Discussion: In Endocrinology, DRESS syndrome has been related to the development of fulminant diabetes mellitus (a subtype of diabetes with negative autoimmunity and massive destruction of pancreatic beta-cells) as well as with Hashimotos thyroiditis and Graves-Basedow disease but there are few cases reported in literature of diabetes mellitus with positive pancreatic autoimmunity. It is important to know the possible associations with endocrine pathologies of DRESS syndrome since they can modify the management, follow-up and the multidisciplinary approach of the patient.
18 - 21 May 2019
European Society of Endocrinology